An Aspirin a Day Won’t Kill You, But it Might Cause GI Bleeding

Taking an aspirin a day reduces the risk for death, but increases odds of gastrointestinal (GI) bleeding, according to a large meta-analysis published in the September issue of Clinical Gastroenterology and Hepatology.

Daily low doses of acetylsalicylic acid (ASA, also known as aspirin, 75 to 325 mg per day) are recommended for patients with cardiovascular disease—patients that take ASA have lower rates of cardiovascular events and deaths, compared with patients that do not. Daily intake of ASA has also been reported to prevent GI and colon cancers. However, regular aspirin use is also associated with GI bleeding.

To determine whether the risks outweigh the benefits, Angel Lanas and colleagues performed a meta-analysis—a statistical comparison of results from clinical trials that evaluated effects from low doses of ASA alone (35 trials) or in combination with anticoagulants (18 trials), clopidogrel (5 trials), or proton pump inhibitors (PPIs; 3 trials).

They found that low doses of ASA alone reduced the risk for all-cause mortality by about 7%, but increased the risk for GI bleeding by about 55%, compared with placebo. The risk for bleeding increased further when patients took ASAs along with clopidogrel (to 86%) or anticoagulants (to 93%). Fortunately, fatal bleeding was not significantly associated with low-dose ASA use.

ASA, or aspirin

Importantly, Lanas et al. found that also taking a proton-pump inhibitor (PPI) along with the ASA reduced the risk for major GI bleeding by 66%. One strategy commonly used to reduce the risk of GI bleeding from ASAs is co-therapy of anti-secretory drugs (especially PPIs)—Lanas et al. confirmed the therapeutic benefit, especially for patients with a history of gastric bleeding or those at risk because of high-risk concomitant therapies (such as those who take low-dose ASA and clopidogrel). Other studies have reported that PPI use is associated with a 50%–70% reduction in risk for upper GI bleeding among low-dose ASA users.

Lanas et al. were not able to evaluate data on specific risk groups, such as the elderly, patients who already have GI bleeding, or patients with a history of ulcers.

However, they concluded that the risk of bleeding from taking low doses of ASAs increases with therapies concomitantly prescribed for cardiovascular disease. Given the prevalence of low-dose ASA use in combination with other drugs, this is an important factor to consider in selecting therapies.

More Information on GI Bleeding:

Read the article online.
Lanas A, Wu P, Medin J, et al. Low doses of acetylsalicylic acid increase risk of gastrointestinal bleeding in a meta-analysis. Clin Gastroenterol and Hepatol 2011;141: 762-768.e6.

Leave a Reply

Your email address will not be published. Required fields are marked *